Winter Weather, Lyon
- When
- December 2, 10:00 PM CST to December 3, 4:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches hampered travel. Numerous vehicles slid off the road.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Snowfall of 3 to 5 inches hampered travel. Numerous vehicles slid off the road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 2, 8:47 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 847 PM CST TUE DEC 2 2003 .DISCUSSION... 00Z SUBJECTIVE UPPR AIR ANLYS INDCD 120 KT H3 JET SLIDING THRU THE SRN PLAINS. SOME WK H3 DIVERGENCE WAS NOTED IN THE RIGHT-REAR ENTRANCE REGION OF 90 KT H3 FM MN INTO THE GREAT LAKES. THERE WAS SOME WK H7 FRONTOGENESIS WITH THRML GRADIENT FM E-CNTRL SD INTO SW MN WITH DEEP WAA NOTED. H85 INVERTED TROF EXTNDD FM CNTRL NEB NWD INTO CNTRL SD. GOOD MOISTURE INFLUX THIS EVENING WITH 0 C H85 DP AT KOAX AND +7 C DP AT KTOP. GOING FORECAST PRETTY MUCH IN LINE WITH REALITY. LO LVL WAA PRECIP FM WRN IA INTO NW IA IS MOSTLY SN NOW WITH WEB-BULBING AND DYNAMIC COOLING. AREAS THAT REMAIN WITH LIGHT PRECIP ARE HAVING A HARD TIME STAYING AS SN THOUGH...SUCH AS KSUX. THIS IS WELL REPRESENTED ON THE 00Z KOAX SOUNDING WITH WARM LAYER FM H85 TO H75. OTHER AREA OF PRECIP WAS ALL SN FM KBKX TO S OF KMML. THIS AREA IS ALNG THE H7 THRML GRADIENT AND IS BEING ENHANCED FM WAA FM THE S. LOCAL REPORTS FM AREA INDICATE JUST A DUSTING WITH VISIBILITIES AROUND 3 SM. WL UPDATE THIS AREA TO INCLUDE OCCASIONAL -SN AND MENTION UP TO AN INCH ACCU. OVR THE SE CWA...EXPECT MOD SN TO CONT THRU 08Z. LOCAL CALLS TO THIS AREA INDICATE UNDER AN INCH SO FAR...BUT THE AMOUNT OF MOISTURE AND LIFT INDICATED ON THE NEW 00Z ETA...LEADS TO CONCERN IN THIS AREA OVR THE NEXT COUPLE OF HOURS TO MAKE SURE THE AMOUNTS STAY IN CURRENT RANGE. OTHERWISE WILL UPDATE TO RAISE LOWS AS TMPS OVR CNTRL/ERN CWA HAVE WEB-BULBED AND WITH CLDS AND PRECIP OVRNGHT...TMPS WL BE HARD PRESSED TO FALL TOO MUCH MORE. ONLY OTHER CONCERN IS ANY -FZDZ OVR REST OF THE CWA. CALL TO WRN CWA INDICATE SOME MIST...BUT NOT MUCH. ISENTROPIC ANLS INDCS GOOD LO LVL SATURATION WL TAKE PLACE TONIGHT...BUT OVERALL MOTION IS SLIGHTLY SUBSIDENT. THIS ALNG WITH THE LACK OF STRNG SHEAR ABOVE THE INVERSION LEADS TO THE CONCLUSION THAT ANY -FZDZ WL BE TOO ISOLATED TO MENTION AND WL KEEP OUT OF THE CURRENT FORECAST. NEW ZFP/GRIDS WL BE OUT BY 930 PM. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. NE...NONE. IA...NONE. && BOUSTEAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 542 AM CST TUE DEC 2 2003 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... A MIX OF RAIN AND SNOW IS EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG THE I-29 CORRIDOR FROM SIOUX FALLS TO SIOUX CITY. THE PRECIPITATION WILL RAPIDLY CHANGE TO SNOW EARLY THIS EVENING. THEN SNOW WILL SPREAD ACROSS NORTHWEST IOWA AND EXTREME SOUTHWEST MINNESOTA. SNOWFALL OF 2 TO 4 INCHES IS POSSIBLE SOUTHEAST OF A LINE FROM SPENCER TO SIOUX CITY. TO THE NORTHWEST OF THIS AREA UP TO 2 INCHES OF SNOW IS EXPECTED. MOST OF THE SNOWFALL WILL OCCUR BETWEEN 6 PM AND 3 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS OF 25 TO 35 MPH ARE POSSIBLE THURSDAY AFTERNOON ACROSS PORTIONS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331576, 5331577, 5331578.